MAUDE Adverse Event Report: STRYKER SPINE-US XIA TITANIUM 4.5 POLYAXIAL SCREW DIAM 5.5 X 50; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM

STRYKER SPINE-US XIA TITANIUM 4.5 POLYAXIAL SCREW DIAM 5.5 X 50; THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Catalog Number 48145550
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Code Injury (2348)
Date of Event 06/12/2019
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported by the physician that the screw was broken post-operatively.Patient was revised to replace the screw.
 
Event or Problem Description
It was reported by the physician that the screw was broken post-operatively.Patient was revised to remove and replace the screw.The broken shaft of the screw remains implanted in the patient.
 
Additional Manufacturer Narrative
Visual inspection confirmed that threading of returned screw was fractured.Functional inspection could not be performed because the device was confirmed to be damaged during visual inspection.A material analysis was performed and the polyaxial screw was found to have fractured in fatigue due to an applied unidirectional force.The elemental constituents were as specified on the print.No material or manufacturing defects were found.Device and complaint history records were reviewed and no relevant issues or complaints were identified.The instructions for use (ifu) also provide indications for this product.The following excerpts show examples of this: "once implanted, the implants are subjected to stresses and strains.These repeated stresses on the implants should be taken into consideration by the surgeon at the time of the choice of the implant, during implantation as well as in the post-operative follow-up period.Indeed, the stresses and strains on the implants may cause metal fatigue or fracture or deformation of the implants, before the bone graft has become completely consolidate.The surgeon must warn the patient that the device cannot and does not replicate the flexibility, strength, reliability or durability of normal healthy bone, that the implant can break or become damaged as a result of strenuous activity or trauma, and that the device may need to be replaced in the future.Adverse effects may necessitate reoperation or revision." root cause of reported event could not be determined conclusively but based on material analysis and risk table, most likely due to fatigue on construct- excessive post-op activity by patient/ surgeon applied too much torque to tighten blockers or poor fixation construct.
 
Event or Problem Description

Brand Name
XIA TITANIUM 4.5 POLYAXIAL SCREW DIAM 5.5 X 50
Common Device Name
THORACOLUMBOSACRAL PEDICLE SCREW SYSTEM
Manufacturer (Section D)
STRYKER SPINE-US
2 pearl court
allendale NJ 07401
MDR Report Key8768052
Report Number0009617544-2019-00086
Device Sequence Number1668596
Product Code NKB
UDI-Device Identifier04546540450203
UDI-Public04546540450203
Combination Product (Y/N)N
Initial Reporter StateNY
Initial Reporter CountryUS
PMA/510(K) Number
K121342
Number of Events Summarized1
Summary Report (Y/N)N
Device Explanted Year2019
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/22/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Catalogue Number48145550
Device Lot Number062278
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/12/2019
Supplement Date Received by Manufacturer07/08/2019
09/23/2019
Initial Report FDA Received Date07/08/2019
Supplement Report FDA Received Date07/22/2019
10/22/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;